Alert archive / Texas / Flash Flood Warnings in 1997
Flash Flood Warning 38, NWS San Angelo, TX
NWS San Angelo, TX issued this flash flood warning at Jun 8, 1997, 6:20 PM CDT for Irion County, Tom Green County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 8, 1997, 6:20 PM CDT (23:20 UTC)
- Expired
- Jun 8, 1997, 9:20 PM CDT
- In force
- 3 hr
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
Counties Irion County, TX, Tom Green County, TX
The radar
The San Angelo radar (KSJT), 22 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1285 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 770 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSJT 082320 FFWSJT TXC235-451-090220- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 620 PM CDT SUN JUN 8 1997 THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 920 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN WEST CENTRAL TEXAS ...IRION COUNTY ...TOM GREEN COUNTY AT 615 PM CDT... DOPPLER RADAR INDICATED THAT VERY HEAVY RAINS HAD OCCURRED OVER IRION COUNTY AND MUCH OF TOM GREEN COUNTY. SOME AREAS IN NORTHERN IRION COUNTY ARE ESTIMATED TO HAVE RECEIVED UP TO 2 INCHES OF RAINFALL. SIMILAR RAINFALL AMOUNTS ARE POSSIBLE OVER TOM GREEN COUNTY AND SOUTHERN IRION COUNTY AS A LINE OF THUNDERSTORMS WITH VERY HEAVY RAIN CONTINUES TO MOVE THROUGH TOM GREEN AND IRION COUNTIES. FLOODING OF LOW WATER CROSSINGS AND SMALL STREAMS IS LIKELY. PUDDLING OF WATER ON ROADWAYS IS ALSO LIKELY... SO SLOW DOWN. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. 12
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 2:00 PM CDT, 4 hours 20 minutes earlier.
Area forecast discussion, Jun 8, 2:00 PM CDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 159 PM CDT SUN JUN 8 1997 BUSY AFTERNOON WITH SQUALL LINE PRODUCING FLOODING PROBLEMS OVER NOLAN...TAYLOR...CALLAHAN...BROWN...AND COLEMAN COUNTIES AND ANOTHER COMPLEX OF THUNDERSTORMS TAKING AIM OVER WESTERN PORTIONS. DOPPLER ESTIMATES LOCAL RAINFALL AMOUNTS IN EXCESS OF 3 INCHES OF RAIN HAS FALLEN OVER AREAS WEST OF AN ABILENE TO SAN ANGELO LINE. THUS WILL CAMPAIGN FOR FFA ISSUANCE FOR FISHER...MITCHELL...NOLAN...STERLING... COKE...IRION...TOM GREEN AND RUNNELS COUNTIES WITH CONTINUED FFA FOR THE FTW ZONES. DESPITE MODEL FORECASTS GETTING OFF TO A POOR START THIS MORNING...SOMEHOW THE ETA APPEARS TO GET BACK ON TRACK BY 12 HOURS BASED ON CURRENT SATELLITE AND RADAR TRENDS WITH VERTICAL MOTIONS BEST OVER WESTERN OKLAHOMA BUT TAILING BACK INTO THE FORECAST AREA. WITH THETA-E RIDGE OVER SOUTHWEST TEXAS AND SOUTHERLY 850 MB INFLOW OF 10-20 KTS FORECAST BY AVN/ETA MODELS...EXPECT MCS TO EVOLVE FROM SEVERE ACTIVITY CURRENTLY OVER THE MAF/LBB COUNTY WARNING AREAS. SATELLITE VIS IMAGERY SHOWS AN AREA OF SUBSIDENCE OVER EASTERN NEW MEXICO AND HEALTHY CUMULUS DEVELOPMENT OVER SOUTHERN PARTS OF THE MAF COUNTY WARNING AREA. WATER VAPOR IMAGERY PICKS UP THE NEXT SHORTWAVE TO AFFECT THE AREA LATE THIS EVENING...BUT SUBSIDENCE BEHIND CURRENT STORM COMPLEX SHOULD NOT RESULT IN MUCH ACTIVITY. UPPER LOW FINALLY EJECTS INTO THE SOUTHERN/CENTRAL PLAINS IN THE 2ND PERIOD...AND AS IT DOES...WOULD EXPECT ANOTHER ROUND OF STORMS TO BE READY TO GO AS LOW LEVEL MOISTURE CONTINUES TO RELOAD OVER THE AREA. WILL CONCENTRATE HIGHER POPS TO THE NORTH. SUNSHINE SHOULD BE MORE ABUNDANT TOMORROW WITH SOUTHWEST FLOW SO WILL LEAN ON NGM HIGHS. ABI 064/084 74 SJT 066/088 73 JCT 067/089 42 OAKS
In the hours before
Special weather statement, Jun 8, 2:29 PM CDT, 3 hours 51 minutes before
TXZ049-053-054-064>066-071>073-076>078-113-114-127-128-139-140- 154-155-168>170-091335- WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 229 PM CDT SUN JUN 8 1997 ...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS WEST OF A STERLING CITY TO ELDORADO TO SONORA LINE THIS AFTERNOON THROUGH THIS EVENING... ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF WEST CENTRAL TEXAS THROUGH TONIGHT... AT 220 PM...AN AREA OF STRONG TO SEVERE THUNDERSTORMS WERE LOCATED OVER MUCH OF NORTHWEST TEXAS EXTENDING SOUTHWEST INTO PARTS OF FAR WEST TEXAS. ANOTHER AREA OF THUNDERSTORMS WERE LOCATED EAST OF AN ABILENE TO BRADY LINE...AND ISOLATED STRONG STORMS WERE LOCATED BETWEEN THESE TWO AREAS OF THUNDERSTORM ACTIVITY. A VIGOROUS UPPER LEVEL DISTURBANCE TAPPING INTO ABUNDANT MOISTURE AND DAYTIME HEATING WILL CONTINUE TO PRODUCE A THREAT OF STRONG TO SEVERE THUNDERSTORMS ACROSS THE AREA THROUGH THIS EVENING. WITH MODERATE LEVELS OF INSTABILITY AND VERTICAL WIND SHEAR...LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES WILL REMAIN POSSIBLE THROUGH THE LATE EVENING HOURS. IN ADDITION...SATURATED GROUNDS AND SLOW STORM MOTIONS WILL COMBINE TO PRODUCE A SERIOUS FLOODING THREAT WELL INTO THE OVERNIGHT HOURS. CHECK FLASH FLOOD STATEMENTS FOR FURTHER INFORMATION REGARDING THIS DANGEROUS FLOOD SITUATION. SPOTTER ACTIVATION WILL LIKELY BE NEEDED. FOR THE SOUTHWEST TEXAS AND NEW MEXICO OUTLOOK SEE PRODUCT LBBSPSMAF. FOR THE SOUTH PLAINS... THE WESTERN PARTS OF NORTH TEXAS... NORTH CENTRAL TEXAS... AND SOUTH CENTRAL TEXAS OUTLOOKS SEE PRODUCTS LBBSPSLBB... OKCSPSOKC... FTWSPSFTW... AND SATSPSSAT. 15
Special weather statement, Jun 8, 2:30 PM CDT, 3 hours 50 minutes before
TXZ049-053-054-064>066-071>073-076>078-113-114-127-128-139-140- 154-155-168>170-091335- WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 229 PM CDT SUN JUN 8 1997 ...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS WEST OF A STERLING CITY TO ELDORADO TO SONORA LINE THIS AFTERNOON THROUGH THIS EVENING... ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF WEST CENTRAL TEXAS THROUGH TONIGHT... AT 220 PM...AN AREA OF STRONG TO SEVERE THUNDERSTORMS WERE LOCATED OVER MUCH OF NORTHWEST TEXAS EXTENDING SOUTHWEST INTO PARTS OF FAR WEST TEXAS. ANOTHER AREA OF THUNDERSTORMS WERE LOCATED EAST OF AN ABILENE TO BRADY LINE...AND ISOLATED STRONG STORMS WERE LOCATED BETWEEN THESE TWO AREAS OF THUNDERSTORM ACTIVITY. A VIGOROUS UPPER LEVEL DISTURBANCE TAPPING INTO ABUNDANT MOISTURE AND DAYTIME HEATING WILL CONTINUE TO PRODUCE A THREAT OF STRONG TO SEVERE THUNDERSTORMS ACROSS THE AREA THROUGH THIS EVENING. WITH MODERATE LEVELS OF INSTABILITY AND VERTICAL WIND SHEAR...LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES WILL REMAIN POSSIBLE THROUGH THE LATE EVENING HOURS. IN ADDITION...SATURATED GROUNDS AND SLOW STORM MOTIONS WILL COMBINE TO PRODUCE A SERIOUS FLOODING THREAT WELL INTO THE OVERNIGHT HOURS. CHECK FLASH FLOOD STATEMENTS FOR FURTHER INFORMATION REGARDING THIS DANGEROUS FLOOD SITUATION. SPOTTER ACTIVATION WILL LIKELY BE NEEDED. FOR THE SOUTHWEST TEXAS AND NEW MEXICO OUTLOOK SEnE PRODUCT LBBSPSMAF. FOR THE SOUTH PLAINS... THE WESTERN PARTS OF NORTH TEXAS... NORTH CENTRAL TEXAS... AND SOUTH CENTRAL TEXAS OUTLOOKS SEE PRODUCTS LBBSPSLBB... OKCSPSOKC... FTWSPSFTW... AND SATSPSSAT. 15
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 10:01 AM CDT | Severe Thunderstorm Warning | SJT | Tom Green | 49 min |
| Jun 8, 10:14 AM CDT | Severe Thunderstorm Warning | SJT | Irion, Tom Green | 61 min |
| Jun 8, 10:29 AM CDT | Tornado Warning | SJT | Tom Green | 66 min |
| Jun 8, 10:43 AM CDT | Severe Thunderstorm Warning | SJT | Coke | 62 min |
| Jun 8, 11:01 AM CDT | Flash Flood Warning | SJT | Tom Green | 94 min |
| Jun 8, 11:09 AM CDT | Flash Flood Warning | SJT | Nolan, Taylor | 4 hr |
| Jun 8, 12:42 PM CDT | Flash Flood Warning | SJT | Brown, Callahan, Coleman | 4 hr |
| Jun 8, 2:12 PM CDT | Flash Flood Warning | SJT | Taylor | 6 hr |
| Jun 8, 3:23 PM CDT | Flash Flood Warning | SJT | Nolan | 4 hr |
| Jun 8, 4:04 PM CDT | Flash Flood Warning | SJT | Fisher, Mitchell | 3 hr |
| Jun 8, 4:04 PM CDT | Flash Flood Warning | SJT | Sterling | 3 hr |
| Jun 8, 5:24 PM CDT | Severe Thunderstorm Warning | SJT | Irion | 76 min |
| Jun 8, 6:39 PM CDT | Tornado Warning | SJT | Schleicher | 66 min |
Nearby
Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.